Alert archive / California / Freeze Warnings in 2008
Freeze Warning 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze warning at Dec 17, 2008, 2:09 PM PST for Marin County, Napa County, Sonoma County, California. It took effect at Dec 18, 2008, 12:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 2:09 PM PST (22:09 UTC)
- In effect from
- Dec 18, 2008, 12:00 AM PST
- Expired
- Dec 18, 2008, 8:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KMTR 172209 NPWMTR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 209 PM PST WED DEC 17 2008 CAZ506-180615- /O.NEW.KMTR.FZ.W.0002.081218T0800Z-081218T1600Z/ NORTH BAY INTERIOR VALLEYS- 209 PM PST WED DEC 17 2008 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST THURSDAY. TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 20S IN PORTIONS OF THE NORTH BAY VALLEYS DURING THE EARLY MORNING HOURS OF THURSDAY. ACTION SHOULD BE TAKEN TO PROTECT PLANTS AND ANIMALS SENSITIVE TO THESE TEMPERATURES DURING THIS PERIOD OF DANGEROUSLY COLD CONDITIONS. A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. $$ LARRY
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 17, 9:23 AM PST, 4 hours 46 minutes earlier.
Area forecast discussion, Dec 17, 9:23 AM PST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
923 AM PST WED DEC 17 2008
.DISCUSSION...AS OF 9:15 AM PST WEDNESDAY...SHORT TERM CONCERN IS
THE POTENTIAL FOR FREEZE/FROST HEADLINES TOMORROW MORNING. BEYOND
THAT SEVERAL RAIN CHANCES OVER THE NEXT WEEK.
FROSTY WINDSHIELDS ARE THE MAIN STORY THIS MORNING WITH
TEMPERATURES ACROSS THE CWA REACHING INTO THE LOW 30S.
TEMPERATURES WERE EVEN COLDER IN THE NORTH BAY VALLEYS WITH SANTA
ROSA AIRPORT REPORTING 24 DEGREES...BLACK POINT AT 27 DEGREES AND
PETALUMA REACHING A LOW OF 18 DEGREES. TONIGHT WILL BE ANOTHER COLD
NIGHT WITH THE IN LAND VALLEYS DIPPING INTO THE MID 20S AND THE
COASTAL ZONES REACHING THE MID 30S ONCE AGAIN.
CURRENTLY THE SATELLITE WATER VAPOUR IMAGE IS SHOWING THE LOW
PRESSURE SYSTEM RESPONSIBLE FOR THIS PAST WEEKS COLD WET WEATHER
ROTATING SOUTH OF THE CWA PLACING THE MONTEREY PENINSULA AND BAY
AREA UNDER OFFSHORE FLOW. THIS WILL KEEP THE LOW CLOUDS OUT OF THE
PICTURE AND ALLOW SOME RELIEF FROM THE COLD TODAY.
THE LOW PRESSURE IS EXPECTED TO MOVE INTO THE FOUR CORNERS BY
TOMORROW MORNING AS ANOTHER LOW PUSHES INTO THE PACIFIC NORTHWEST.
A COLD FRONT ASSOCIATED WITH THIS NEW LOW PRESSURE SYSTEM WILL
BRING A CHANCE OF SHOWERS TO THE SAN FRANCISCO BAY AREA TOMORROW
SPREADING SOUTH INTO MONTEREY BAY TOMORROW NIGHT INTO FRIDAY.
HIGH PRESSURE WILL BUILD OVER THE EASTERN PACIFIC SATURDAY PROVIDING
A MOSTLY DRY WEEKEND.
YET ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO IMPACT THE PACIFIC
NORTHWEST SUNDAY BRINGING ANOTHER ROUND OF SHOWERS TO THE BAY AREA
BY SUNDAY NIGHT INTO MONDAY. AT THIS POINT THE MODELS ARE IN SOME
DISAGREEMENT ON THE TIMING AND INTENSITY OF ANY PRECIPITATION BUT DO
AGREE THAT THE BEGINNING OF NEXT WEEK LOOKS TO BE WET.
THE LONG RANGE...DEC 24TH-DEC26TH BARES WATCHING. THE ECMWF
INDICATES THE POTENTIAL FOR SOME PRETTY SIGNIFICANT RAIN WITH A
POTENTIAL TAP INTO THE SUB-TROPICS. THE 00Z GFS SOLUTION OF COURSE
HAD DIFFERENCES BUT THE SAME GENERAL IDEA. STILL A LONG WAYS OUT
BUT WILL BE WATCHING THIS CLOSELY.
&&
.AVIATION...AS OF 9:20 AM PST WEDNESDAY...VFR CONDITIONS FOR THE NEXT
15 TO 20 HOURS. THERE WILL BE A SLIGHT CHC FOR FOG IN THE N BAY
TONIGHT...OTHERWISE SKC WILL PREVAIL. A WEAK FRONT MOVES TOWARD
THE TERMINALS TOMORROW AND WILL EFFECT TERMINALS N TO S. CONF FOR
ANY PRECIP BEFORE THE END TIME OF TAFS IS LOW...BUT DO THINK THAT
CIGS WILL GRADUALLY DEVELOP LATE TOMORROW MORNING AND AFTERNOON.
WILL MONITOR THIS SITUATION TO SEE IF PRECIP AND LOWER CIGS WILL BE
NEEDED.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDA...NONE.
&&
PUBLIC FORECAST: LARRY
AVIATION/MARINE: MM
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Dec 17, 9:29 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 929 AM PST WED DEC 17 2008 CAZ506-180130- NORTH BAY INTERIOR VALLEYS- 929 AM PST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTER ANOTHER CHILLY START ON THURSDAY MORNING THERE WILL BE A CHANCE OF RAIN THURSDAY AFTERNOON INTO FRIDAY. DRY CONDITIONS ARE FORECAST FRIDAY NIGHT THROUGH SUNDAY MORNING. THEN ANOTHER CHANCE OF RAIN SUNDAY AFTERNOON INTO EARLY NEXT WEEK. SPOTTER ACTIVATION WILL NOT BE NEEDED. CAZ505-509-529-530-180130- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 929 AM PST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTER ANOTHER CHILLY START ON THURSDAY MORNING THERE WILL BE A CHANCE OF RAIN THURSDAY AFTERNOON INTO FRIDAY. DRY CONDITIONS ARE FORECAST FRIDAY NIGHT THROUGH SUNDAY MORNING. THEN ANOTHER CHANCE OF RAIN SUNDAY AFTERNOON INTO EARLY NEXT WEEK. SPOTTER ACTIVATION WILL NOT BE NEEDED. CAZ006-507-508-513-516-518-528-180130- SAN FRANCISCO-NORTH BAY MOUNTAINS-SAN FRANCISCO BAY SHORELINE- SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- 929 AM PST WED DEC 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...WEDNESDAY AND WEDNESDAY NIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTER ANOTHER CHILLY START ON THURSDAY MORNING THERE WILL BE A CHANCE OF RAIN THURSDAY AFTERNOON INTO FRIDAY. DRY CONDITIONS ARE FORECAST FRIDAY NIGHT THROUGH SUNDAY MORNING. THEN ANOTHER CHANCE OF RAIN SUNDAY AFTERNOON INTO EARLY NEXT WEEK. SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Dec 17, 8:21 AM PST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
821 AM PST WED DEC 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 5 SSW SAN RAFAEL 37.91N 122.55W
12/15/2008 E0.25 INCH MARIN CA TRAINED SPOTTER
HEAVY RAIN AND PEA-SIZED HAIL.
1000 AM HAIL 15 SSW CARMEL VALLEY VI 36.28N 121.80W
12/15/2008 E0.25 INCH MONTEREY CA PUBLIC
10-15 MINUTES OF HAIL. PLOWS SENT OUT.
0133 PM HAIL 3 N SAN JOSE 37.35N 121.85W
12/15/2008 E0.25 INCH SANTA CLARA CA TRAINED SPOTTER
JCT.HIGHWAY 101/680/280 INTERCHANGE
0300 PM HAIL 2 WSW OAKLAND 37.76N 122.26W
12/15/2008 E0.25 INCH ALAMEDA CA TRAINED SPOTTER
0304 PM HAIL 1 ENE ALAMEDA 37.76N 122.26W
12/15/2008 M0.25 INCH ALAMEDA CA TRAINED SPOTTER
0330 PM HAIL 5 SE BERKELEY 37.82N 122.24W
12/15/2008 E0.25 INCH ALAMEDA CA TRAINED SPOTTER
0336 PM HAIL PACIFIC GROVE 36.62N 121.93W
12/15/2008 M0.25 INCH MONTEREY CA NWS EMPLOYEE
0345 PM HAIL WSW GUERNEVILLE 38.30N 122.74W
12/15/2008 E0.25 INCH SONOMA CA TRAINED SPOTTER
0402 PM SNOW 10 ESE EAST FOOTHILLS 37.34N 121.64W
12/15/2008 M4.0 INCH SANTA CLARA CA CO-OP OBSERVER
MEASURED AT LICK OBSERVATORY ON MOUNT HAMILTON 4200 FEET.
0405 PM SNOW 10 ENE SAN JOSE 37.35N 121.67W
12/15/2008 E4.0 INCH SANTA CLARA CA PUBLIC
4 INCHES OF SNOW ON THE GROUND AT AN ELEVATION OF 4200
FEET.
0500 PM HAIL 4 SSE EL GRANADA 37.46N 122.44W
12/15/2008 E0.25 INCH PZZ545 CA TRAINED SPOTTER
0950 PM HAIL 1 N MARINA 36.69N 121.79W
12/15/2008 E0.25 INCH PZZ535 CA NWS EMPLOYEE
0550 AM HAIL 2 WNW MONTEREY 36.62N 121.92W
12/16/2008 E0.25 INCH MONTEREY CA NWS EMPLOYEE
0812 AM SNOW 4 N CUPERTINO 37.37N 122.05W
12/16/2008 M2.0 INCH SANTA CLARA CA TRAINED SPOTTER
1 TO 2 INCHES OF SNOW ACCUMULATION.
0900 AM SNOW 5 SSW SARATOGA 37.21N 122.07W
12/16/2008 M4.0 INCH SANTA CRUZ CA PUBLIC
4 INCH ACCUMULATION WITH SNOW CONTINUING.
0940 AM SNOW 10 ESE EAST FOOTHILLS 37.34N 121.64W
12/16/2008 M9.0 INCH SANTA CLARA CA CO-OP OBSERVER
MEASURED AT LICK OBSERVATORY ON MT. HAMILTON AT 4200
FEET.
1100 AM SNOW 2 W SARATOGA 37.27N 122.06W
12/16/2008 E6.0 INCH SANTA CLARA CA LAW ENFORCEMENT
MEASURED AT HEATHER HEIGHTS AREA WEST OF SARATOGA NEAR
SKYLINE BLVD.
1100 AM SNOW 12 SE CARMEL VALLEY VIL 36.35N 121.59W
12/16/2008 M6.0 INCH MONTEREY CA TRAINED SPOTTER
MEASURED AT 3546 FEET ON CHEWS RIDGE.
0317 PM SNOW 4 SSW CAMPBELL 37.23N 121.99W
12/16/2008 M3.0 INCH SANTA CLARA CA TRAINED SPOTTER
MEASURED AT 3000 FEET IN THE SANTA CRUZ MOUNTAINS.
&&
CBELLNearby
Freeze Warnings in California, 2008Every freeze warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.